28 अप्रैल 2012
Hypoglycemia is defined as a blood glucose level below 70mg/dl. But many people find that they feel the symptoms of low blood glucose at levels much higher than expected. Some patients have come into clinic reporting getting sweaty, hungry and tachycardic at levels in the mid 130s.
Symptoms of hypoglycemia are individual, but may include extreme hunger, nervousness, excessive perspiration, rapid heartbeat (tachycardia), headache, fatigue, mood changes, blurred vision and difficulty concentration and completing mental tasks. Extremely low glucose levels can lead to disorientation and convulsions.
People who take insulin or some oral medications that cause the pancreas to produce insulin are usually prone to episodes of hypoglycemia. This is especially true if they are attempting to keep their glucose level as close to normal as possible. But, people in poor control can also have hypoglycemic reactions as they swing from high to low glucose levels.
hypoglycemia is usually due to one of two causes. The first can be compared to an incorrectly programmed thermostat. If you usually keep your room at a steamy 85 degrees, 70 degrees might start to feel chilly.
People whose blood glucose is often high trick their body into thinking this is normal. If they rapidly bring their blood glucose into the normal range their bodies’ trigger the same autonomic and neurological warnings as if their blood glucose had fallen into the danger zone.
Gradually bringing yourself into better control will help accustom your body to lower blood glucose levels.
The other cause of pseudo-hypoglycemia occurs when glucose levels drop rapidly in a short time period. This can happen when exercising vigorously and can occur even in those in good control.
The first thing to do when you experience manifestations of hypoglycemia is to confirm the diagnosis with the use of your meter. If you really are in a danger zone, the appropriate treatment for low blood glucose is to take 15 grams of an easily absorbable carbohydrate, wait 15 minutes and then recheck. If the glucose level hasn’t reached 80mg/dl then a second carbohydrate load is indicated.
But what should you do if your meter says 110 mg/dl and you have already checked twice? The first thing is to relax. Knowing you are not having a low blood glucose reaction and there is no urgency to do anything should help reduce your anxiety. And then you can decide if you are capable of “waiting it out” knowing you will feel better in time.
If that isn’t possible, then take a small amount of carbohydrate to relieve symptoms. For example, you may decide to see if 5 grams of carbohydrate (the amount in one glucose tab or 1 teaspoon of sugar) will alleviate your discomfort without causing your blood glucose levels to skyrocket.